Alert archive / Mississippi / River Flood Warnings in 2021

River Flood Warning 79, NWS Memphis, TN

June 9, 2021Calhoun County, Mississippi

NWS Memphis, TN issued this river flood warning at Jun 9, 2021, 5:37 AM CDT for Calhoun County, Mississippi. It took effect at Jun 9, 2021, 7:00 AM CDT. It was in force for 12 hr.

The area

The outline as issued.

The facts

Issued
Jun 9, 2021, 5:37 AM CDT (10:37 UTC)
In effect from
Jun 9, 2021, 7:00 AM CDT
Expired
Jun 9, 2021, 7:00 PM CDT
In force
12 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
Minor

County Calhoun County, MS

The radar

The Columbus AFB radar (KGWX), 100 km from the middle of the area, began a volume at 10:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Skuna River at Bruce (BRCM6). The gauge peaked at 30.69 ft at Jun 9, 2021, 11:00 AM CDT.

actionminormoderate152025303506/0906/1006/11
Action stage
30 ft
Minor stage
31 ft
Moderate stage
34 ft
Major stage
38 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 07283000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

844 
WGUS44 KMEG 091037
FLWMEG

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Memphis TN
537 AM CDT Wed Jun 9 2021

...The National Weather Service in Memphis TN has issued a Flood 
Warning for the following rivers in Mississippi...

  Skuna River at Bruce  Skuna River at Bruce

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should not attempt to drive around barricades or drive 
cars through flooded areas.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at weather.gov/memphis.

The next statement will be issued as conditions warrant.

&&


MSC013-100000-
/O.NEW.KMEG.FL.W.0079.210609T1200Z-210610T0000Z/
/BRCM6.1.ER.210609T1200Z.210609T1200Z.210609T1800Z.NO/
537 AM CDT Wed Jun 9 2021

The National Weather Service in Memphis has issued a

* Flood Warning for
  the Skuna River at Bruce.
* Until this evening.
* At 5:15 AM CDT Wednesday the stage was 30.2 feet.
* Flood stage is 31.0 feet.
* Minor flooding is forecast.
* Forecast...The river is expected to rise above flood stage this 
  morning to a crest of 31.0 feet. It will then fall below flood 
  stage this afternoon.
* Impact...At 31.0 feet, Widespread lowland and farm land flooding 
  is occurring.


&&

LAT...LON 3400 8959 3412 8914 3400 8914 3390 8943
      3387 8959

$$
1 follow-up statement
264 
WGUS84 KMEG 091540
FLSMEG

Flood Statement
National Weather Service Memphis TN
1040 AM CDT Wed Jun 9 2021

...The Flood Warning continues for the following rivers in 
Mississippi...

  Skuna River at Bruce

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should not attempt to drive around barricades or drive 
cars through flooded areas.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at weather.gov/memphis.

The next statement will be issued as conditions warrant.

&&


MSC013-100000-
/O.CON.KMEG.FL.W.0079.000000T0000Z-210610T0000Z/
/BRCM6.1.ER.210609T1800Z.210609T1800Z.210609T1800Z.NO/
1040 AM CDT Wed Jun 9 2021

...The Flood Warning remains in effect...

The Flood Warning continues for
  the Skuna River at Bruce.
* Until this evening.
* At 10:15 AM CDT Wednesday the stage was 30.7 feet.
* Flood stage is 31.0 feet.
* Minor flooding is forecast.
* Forecast...The river is expected to rise to a crest of 31.0 feet 
  this afternoon.
* Impact...At 31.0 feet, widespread lowland and farm land flooding 
  is occurring.


&&

LAT...LON 3400 8959 3412 8914 3400 8914 3390 8943
      3387 8959

$$

MJ

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this river flood warning went out at Jun 9, 5:18 AM CDT, 19 minutes earlier.

Area forecast discussion, Jun 9, 5:18 AM CDT, 19 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
518 AM CDT Wed Jun 9 2021

.DISCUSSION...

...Major flash flooding remains a concern over north Mississippi
and southeastern Arkansas this morning...

The rain continues to fall across north Mississippi at this hour.
Latest KNQA radar shows a large slow-moving swath of moderate to
heavy rainfall across the majority of north Mississippi and
southeast Arkansas. Latest Dual-Pol instantaneous precipitation
rates are generally in the 1 to 3 inch per hour range. However,
isolated activity currently over Tunica County is much higher at
4 to 5 inch per hour. The overall trend should continue to be in
the 1 to 3 inch range, but isolated cells could still produce
prolific 4 to 5 inch per hour. CAMs were not initializing well
earlier, but are starting to pick up on current trends but still
underdoing intensity. As such, expect continued training of
showers and thunderstorms over north Mississippi and southeast
Arkansas through at least late morning. Decided to extend the
Flash Flood Watch through 7PM in case another round of storms
develops, which is certainly possible in this current regime.

The upper level low has opened up a bit and now contains several
shortwaves on its southwest flank. These small waves are providing
just enough lift to properly vent storms over the Lower
Mississippi Valley. Latest GOES water vapor shows very cold cloud
temperatures over east Central Arkansas at this hour. This
complex of storms will slowly migrate into the Mid-South over the
next several hours, bringing the threat of more prolific rainfall.
WPC has gone ahead and issued a High Risk of Excessive Rainfall
for almost all of north Mississippi with a moderate risk around
the high and into portions of west Tennessee. The rest of the area
is in a slight risk. PWAT values of over 2 inches remain above
the 99th percentile range, which explains the prolific rainfall
that we have received.

There is still some concern that the flash flood threat could
continue into Thursday morning as the upper low remains nearly
stationary and the airmass relatively unchanged. As a result, a
flash flood watch may still be needed through Thursday morning.

Several more shortwaves will rotate through the region Thursday
into Friday and will reignite showers and thunderstorms over much
of the Mid-South including already hard hit Mississippi and
southeastern Arkansas. Will continue to advertise the threat in
the HWO through Friday.

The upper low will finally lift out of the Mid-South by Friday
night, bringing us a much needed break from the rain. However,
models continue to hint that the Mid-South will remain on the
eastern periphery of the ridge over the Southern Plains. This
solution keeps us in the main storm track and keeps rain chances
up. In fact, we may not see a break from the rain until Sunday as
drier northwest flow sets up over the area.

Models are consistent with a cold front moving through the region
on Monday and more showers and thunderstorms. Behind the front,
widespread dry conditions will return to the Mid-South and will
hopefully persist through the end of the week.

AC3

&&

.AVIATION...

In the short term...expect SHRAs and TSRAs to continue to develop
across east-central AR and N MS overnight. Latest HRRR has
convection pushing into the KMEM area overnight as well. Going
with periods of SHRAs with VCTS at KMEM and KTUP overnight into
Wednesday AM. Fairly quiet precip wise at KJBR and KMKL. Otrw
expect cigs to lower to IFR/MVFR areawide overnight with LIFR
likely at KJBR. Cigs will slowly improve to VFR by Wed afternoon
with additional SHRA/TSRA development due to heating...though
KTUP will likely be worked over and relatively quiet during the
afternoon. South winds at 6-8 kts overnight becoming SSW at 7-10
kts with a few higher gusts Wed aftn.

SJM

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch through this evening for Lee AR-Phillips.

MO...None.
MS...Flash Flood Watch through this evening for Alcorn-Benton MS-
     Calhoun-Chickasaw-Coahoma-DeSoto-Itawamba-Lafayette-Lee MS-
     Marshall-Monroe-Panola-Pontotoc-Prentiss-Quitman-
     Tallahatchie-Tate-Tippah-Tishomingo-Tunica-Union-Yalobusha.

TN...None.
&&
Hazardous weather outlook, Jun 9, 5:30 AM CDT, 7 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
530 AM CDT Wed Jun 9 2021

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-101230-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
530 AM CDT Wed Jun 9 2021

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

Significant flash flooding, areal flooding, and river flooding is
expected to continue through this afternoon across all of north
Mississippi and southeast Arkansas. The flooding threat may extend
into portions of west Tennessee, mainly along the state border of
Mississippi.

A few strong to severe storms are possible today, mainly across
north Mississippi. Damaging winds are the main threat.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Multiple rounds of showers and thunderstorms are expected on both
Thursday and Friday. This additional rainfall could exacerbate
flooding issues across the Mid-South, especially hard hit areas of
north Mississippi.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

AC3

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 7:08 PM CDTSpecial Weather StatementMEGChickasaw, Lee, Monroe37 min
Jun 8, 7:12 PM CDTAreal Flood AdvisoryMEGCalhoun, Chickasaw, Pontotoc3 hr
Jun 8, 7:47 PM CDTSpecial Weather StatementMEGItawamba, Monroe28 min
Jun 8, 8:15 PM CDTSpecial Weather StatementMEGItawamba30 min
Jun 8, 9:20 PM CDTAreal Flood AdvisoryMEGDeSoto, Tunica3 hr
Jun 8, 10:58 PM CDTFlash Flood WarningMEGCoahoma, Panola, Quitman, Tallahatchie, Tunica11 hr
Jun 8, 11:00 PM CDTFlash Flood WarningMEGCalhoun, Lafayette, Pontotoc, Union, Yalobusha11 hr
Jun 8, 11:05 PM CDTFlash Flood WarningMEGBenton, Marshall, Tate, Tippah3 hr
Jun 9, 1:28 AM CDTAreal Flood WarningMEGCalhoun, Chickasaw, Itawamba, Lee, Monroe, Pontotoc and 3 more38 min
Jun 9, 1:53 AM CDTAreal Flood AdvisoryMEGDeSoto, Marshall, Tate, Tunica4 hr
Jun 9, 2:04 AM CDTAreal Flood AdvisoryMEGBenton, Lafayette, Marshall, Tate, Tippah, Union4 hr
Jun 9, 2:06 AM CDTFlash Flood WarningMEGCalhoun, Chickasaw, Itawamba, Lee, Monroe, Pontotoc and 2 more7 hr
Jun 9, 5:00 AM CDTRiver Flood WarningMEGLee21 days
Jun 9, 5:06 AM CDTRiver Flood WarningMEGCalhoun15 hr
Jun 9, 5:11 AM CDTAreal Flood WarningMEGBenton, Coahoma, DeSoto, Lafayette, Marshall, Panola and 2 more99 min
Jun 9, 5:22 AM CDTRiver Flood WarningMEGTate, Tunica44 hr
Jun 9, 6:50 AM CDTFlash Flood WarningMEGDeSoto, Lafayette, Marshall, Panola, Tate, Tunica3 hr
Jun 9, 6:56 AM CDTAreal Flood AdvisoryMEGAlcorn, Benton, Marshall, Prentiss, Tippah, Union3 hr
Jun 9, 7:44 AM CDTAreal Flood AdvisoryMEGAlcorn, Lee, Prentiss, Tishomingo2 hr
Jun 9, 8:58 AM CDTFlash Flood WarningMEGLafayette, Lee, Pontotoc, Union5 hr
Jun 9, 9:21 AM CDTFlash Flood WarningMEGCoahoma, DeSoto, Panola, Quitman, Tate, Tunica3 hr
Jun 9, 11:04 AM CDTAreal Flood AdvisoryMEGLafayette, Marshall3 hr
Jun 9, 11:08 AM CDTSpecial Weather StatementMEGUnion37 min
Jun 9, 11:53 AM CDTSpecial Weather StatementMEGLee37 min
Jun 9, 12:12 PM CDTFlash Flood Warning Considerable damage threatMEGCoahoma, Panola, Quitman, Tallahatchie, Tate, Tunica and 1 more3 hr
Jun 9, 12:39 PM CDTSpecial Weather StatementMEGCalhoun36 min
Jun 9, 1:27 PM CDTSpecial Weather StatementMEGChickasaw33 min
Jun 9, 2:03 PM CDTAreal Flood AdvisoryMEGCalhoun, Lafayette, Lee, Pontotoc, Union, Yalobusha3 hr
Jun 9, 2:14 PM CDTSpecial Weather StatementMEGMonroe31 min
Jun 9, 3:04 PM CDTFlash Flood WarningMEGLafayette9 min
Jun 9, 3:10 PM CDTAreal Flood AdvisoryMEGCoahoma, Panola, Quitman, Tallahatchie, Tate, Tunica and 1 more3 hr
Jun 9, 3:15 PM CDTFlash Flood WarningMEGLafayette6 hr

Nearby

River Flood Warnings in Mississippi, 2021Every river flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.